Despite the fact that, according to the medical community, the jury on probiotics is largely still out, a lot of people swear by what they can do for their gut health.
Our gut microbiomes are vast and complex, and a healthy gut has positive effects on other areas of mental and physical health. And since it can be hard to make sure that we’re getting a good balance from our environment and food, many people are turning to supplements.
According to a recent study, though, those same supplements could also be causing side effects like stomach pain, bloating, gas, and mental fogginess when the “good” bacteria finds its way out of the colon and into the stomach and small intestine.
Dr. Satish Rao, lead author on the study, says they were shocked at how quickly it happened.
“It happened right in front of our eyes,” he said in a statement, referring to a patient who experienced bloating and brain fog within minutes of taking the supplement.
The doctors found that, as a result of eating probiotics and yogurt, the patient had elevated levels of D-lactic acid in her blood and urine. The substance can affect our ability to think properly, as it promotea fermentation and the breakdown of sugars in our gut.
During the study, 30 patients were observed during and after taking probiotics. All of them suffered gas and bloating, while 22 of them experienced additional cognitive issues like confusion and difficulty concentrating.
So, if you’re experiencing gastrointestinal distress, give probiotics a try – but if things get worse instead of better, remember that the ecosystem in your gut is fragile and complex, and bacteria isn’t a one-size-fits-all fix.
Me? I’m waiting for someone to tell me that eating a diet heavy on pizza is the only way to go.